NSAIDs vs. Acetaminophen: Which Over-the-Counter Medicine Should I Use?
Pain relievers you buy at the store may be one of the first things you reach for when you hurt yourself, have a headache or backache, or feel discomfort due to some other nagging ailment that doesn’t require a visit to the doctor. Called over-the-counter (or OTC) treatments, you can get these medicines without a prescription, and they will ease pain, bring down a fever, and treat inflammation, depending on which one you take.
Most OTC medications fall into one of two categories: nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen, and there are different subtypes and brands (and generic options) within each of these categories.
Choosing the right OTC pain medicine can be overwhelming. The best medicine for you depends on your age, any medical conditions you may have, and other medications you may be taking. (Combining any medicines—whether they are prescription or nonprescription ones—can potentially cause an adverse reaction, or—if both contain a similar ingredient—an overdose.)
Pay attention to the cautions on the label, especially if you are pregnant, older, taking other medications, or have any health conditions. We can’t cover all of the cautions here, so it’s important to read the label carefully and talk to your doctor and/or pharmacist with questions and concerns.
As with any drug, OTC pain medicines have risks and potential side effects. And there can be health consequences if you take too much of them.
“Over-the-counter medicines can be very helpful, but people need to take them with caution,” says anesthesiologist Donna-Ann Thomas, MD, Yale Medicine’s division chief of pain medicine. “You have to remember you are still taking a medication. It’s important to follow the directions on the label, especially if you have medical issues or take other medications.”
Below, we explain the differences between the two categories of OTC medicines and answer commonly asked questions about them.
What are Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)?
These medicines, which include aspirin, ibuprofen, and naproxen, among others, relieve pain and reduce fever. They also treat inflammation and related symptoms, including swelling from arthritis, as well as sprains and strains. Their ability to reduce inflammation may make them more effective than acetaminophen for treating certain conditions (more on acetaminophen below).
How they work: NSAIDs work by blocking cyclooxygenase enzymes—COX-1 and/or COX-2— from making chemicals called prostaglandins, which contribute to inflammation, pain, and fever.
Cautions: All non-aspirin NSAIDs carry an FDA warning that says these medicines increase the risk of heart attack or stroke, which can occur as early as the first weeks of using the medicine. Anyone taking these drugs should seek medical attention immediately if they experience symptoms such as chest pain, shortness of breath or trouble breathing, weakness in one part or side of their body, or slurred speech. In addition, if you have a chronic condition, such as kidney disease, or if you take a blood thinner medication, it’s important to talk to your doctor before taking the medicine.
Pregnant women should be aware that NSAID use should be limited and only taken under the supervision of a health care provider between 20 and 30 weeks of pregnancy due to potential harm to the fetus. NSAIDs should be avoided entirely at 30 weeks or longer into a pregnancy due to an increased risk of fetal harm. Low-dose aspirin is safe to take during pregnancy, but before doing so, women should consult their provider for guidance.
What else to know: Short-term NSAID use can cause an upset stomach.
What you should use them for: Pain, fever, and inflammation. Different NSAIDs (more on that below) may be used for other reasons or specific problems.
What it is: Aspirin is an NSAID that can reduce fever and inflammation and ease mild-to-moderate pain. In some cases, it also is used for the prevention and care of some cardiovascular conditions (ask your doctor if this is appropriate for you). Aspirin is a blood thinner that inhibits blood clot formation, which can cause heart attacks and strokes—although for some people, the benefits of using aspirin this way may not outweigh the risks.
Common brand names: Bayer® and Bufferin® are examples.
What else to know: Do not give aspirin to children under 18 unless instructed to do so by a health care provider. Aspirin puts children under 18 at risk for Reye’s syndrome, which causes brain and liver damage. In addition, while aspirin helps many people, taking it can give rise to side effects, including stomach pain, heartburn, nausea, and/or vomiting.
For years, many adults have taken low-dose aspirin to help prevent cardiovascular disease (CVD). But in 2022, the U.S. Preventive Services Task Force (USPSTF) issued recommendations stating that adults 60 and older should not start an aspirin regimen for this purpose. It is recommended that people 40 to 59 with an estimated 10% or greater 10-year cardiovascular (CVD) risk talk to a medical provider for help in making an individual decision about an aspirin regimen. Your provider can estimate your 10-year CVD risk based on your age, blood pressure (and whether you take any medications to control it), cholesterol levels, and whether you smoke cigarettes or have diabetes, among other possible factors.)
The USPSTF recommendation is based on research suggesting the benefits of aspirin don’t always outweigh the potential harms, which can include a higher risk of bleeding in the brain, intestines, and stomach, especially as people get older.
What you should use it for: Fever and inflammation, as well as relief of mild-to-moderate pain from arthritis, headaches, muscle aches, backaches, menstrual periods, and toothaches. Aspirin may also be used to prevent heart attacks in people with angina or who have had a heart attack. It is also used to prevent the recurrence of ischemic strokes or mini-strokes. (However, it’s important to talk to your doctor about whether an aspirin regimen is right for you for these issues.)
The National Library of Medicine (NLM) provides a fact sheet with more information, including important warnings, on aspirin.
What it is: Ibuprofen, another NSAID, can help with arthritis pain, tenderness, and stiffness, as well as fever.
Brand names: Advil® and Motrin® are some examples.
What else to know: Use caution if you have phenylketonuria (PKU), an inherited condition that requires avoiding the sweetener aspartame, among other food products, since some ibuprofen products contain aspartame.
What you should use it for: Arthritis, backache, common cold, fever, headache, menstrual periods, and other aches and pains.
The NLM provides a fact sheet with more information, including important warnings, on ibuprofen.
What it is: This NSAID medication’s effect is longer-lasting than other NSAIDs and acetaminophen—it is taken every 8 to 12 hours as needed, while the other OTC medicines are typically in the 4- to 6-hour range. Like other NSAIDs, naproxen brings down fevers, reduces inflammation, and relieves pain from ailments ranging from arthritis and muscle aches to the common cold.
Brand names: Aleve® is a common example.
What else to know: It’s recommended that adults 65 or older take naproxen at lower doses than younger people and for shorter periods due to an increased risk of severe side effects and because higher doses may not be more effective. If taken over long periods or in high doses, this medication may temporarily decrease fertility in women.
What you should use it for: Fever, mild pain from arthritis, backaches, common cold, headaches, muscle aches, menstrual periods, and toothaches.
The NLM provides a fact sheet with more information, including important warnings, on naproxen.
What is acetaminophen?
This OTC medicine is not an NSAID; it can ease mild-to-moderate pain and bring down a fever, and it tends to cause fewer stomach problems than other OTC pain relievers. But, unlike NSAIDs, it does not treat inflammation. It’s important to note that some products combine acetaminophen with other active ingredients that treat allergies, colds, coughs, flu, and sleep issues.
How it works: As with NSAIDs, acetaminophen is thought to inhibit COX enzymes from making prostaglandins. The difference is that acetaminophen only works in the central nervous system; NSAIDs work in the brain and throughout the body. Acetaminophen is also thought to work by raising your pain threshold—it will take a greater amount of pain for you to feel it. It also targets the heat-regulating area of the brain to lower an elevated temperature, thereby reducing fever.
Brand names: Tylenol® is an example.
Cautions: Taking more acetaminophen than the recommended dose can cause severe liver damage, sometimes requiring liver transplantation; it may also lead to death. It is important to follow the dosing instructions on the box and make sure any other medications you take do not also contain acetaminophen. “You should also avoid drinking alcohol while taking it, since the liver clears both acetaminophen and alcohol,” Dr. Thomas says.
Talk to your doctor about taking acetaminophen if you are also taking any prescription or OTC medications for pain, fever, coughs, and colds—you may need to reduce the dosage or stop taking them; your doctor will help guide you through the process.
Acetaminophen has also been associated with rare but serious skin problems. The FDA recommends that anyone who experiences a rash or other skin reaction stop taking the drug and seek medical attention right away.
What else to know: Acetaminophen is an option for children younger than 12 (in age-appropriate doses), pregnant or breastfeeding women, and older adults. Acetaminophen has historically been recommended as the OTC pain reliever of choice for people with high blood pressure. That’s because NSAIDs can raise blood pressure, may interfere with the effectiveness of some blood pressure medications, and can increase the risk for cardiovascular problems like heart attack and stroke.
Recent studies, however, have shown that regular use of acetaminophen can also raise blood pressure in people with hypertension, resulting in an increased risk for cardiovascular problems, including heart disease and stroke. Some chewable acetaminophen products may contain aspartame, which can be harmful to people with PKU.
Acetaminophen specially formulated for kids (sold as “Children’s Tylenol®,” for instance) is an option for children younger than 12. For this age group, the medication dose is based on body weight. Check the medicine packaging for dosing instructions. Consult with a doctor before giving acetaminophen to children under 2 years of age or as directed on the medication label.
What you should use it for: Mild-to-moderate pain from backaches, colds, headaches, and menstrual periods; minor arthritis pain; muscle aches and sore throats; toothaches; and reactions to vaccinations. It may also be used to reduce fever and relieve osteoarthritis pain.
The NLM provides a fact sheet with more information, including important warnings, on acetaminophen.
How much of an OTC pain reliever should I take?
Always follow the instructions on the label. To make this easier, an FDA regulation requires all OTC medicine labels to list information in the same order and use easy-to-understand words. Dr. Thomas recommends checking for information on who should not take the medication you are considering. Read all instructions, including how many pills you can take a day and how many hours to wait before taking the next pill.
Also, if you are choosing extra-strength medicine, do the math: For example, the recommendation for acetaminophen is no more than 4,000 milligrams (mg) in a 24-hour period for adults. Some experts, however, recommend a maximum dose of 3,000 mg per day to minimize the risk of liver damage. Regular acetaminophen is 325 mg per pill, while extra strength would be 500 mg per pill. "That means you can't take more than six extra strength Tylenol pills a day," she says.
Why is there a difference between the limit of 3,000 mg or 4,000 mg of acetaminophen in a 24-hour period?
In 2011, McNeil Consumer Healthcare, the makers of Tylenol, lowered the maximum daily dose guidelines for Tylenol Extra Strength® products from 4,000 mg per day (8 pills) to 3,000 mg per day (6 pills). They also changed the interval between doses from 2 pills every 4 to 6 hours to 2 pills every 6 hours. The company revised its dosing instructions to reduce the risk of side effects, such as liver damage, that can occur if too much acetaminophen is taken.
Can I take ibuprofen and acetaminophen together?
Yes. The two medications work differently; they can be taken in a staggered way at lower doses. A good strategy is to alternate the two medicines, taking one pill every 2 to 4 hours. For example, a four-hour dosing schedule means you might take ibuprofen at 8 a.m., acetaminophen at noon, ibuprofen again at 4 p.m., and acetaminophen again at 8 p.m., being careful not to exceed the daily dosage (as specified on the labels) for either. Consult with a health care provider before starting an alternating acetaminophen-ibuprofen (or any other NSAID) regimen.
For each medicine, make sure the amount you are taking and the timing of the dosages are in line with instructions on the label—and check your other medications to make sure they don’t contain either of these two medicines as ingredients, Dr. Thomas adds.
Can I take OTC pain relievers for a long time?
Stay in touch with your doctor if you have been taking a nonprescription medicine for a long time. Some people with certain chronic conditions take these medications for years under medical guidance, Dr. Thomas explains. “The important thing is making sure your doctor knows you are taking them safely and that you're not causing harm to yourself,” she says.
When should I talk to the pharmacist or my doctor about OTC pain relievers?
If you don’t know what is causing your pain, or if you are taking an OTC pain medicine and still have pain 12 to 24 hours later, call your doctor, Dr. Thomas says. “If it's a headache, talking to the doctor—or going to the emergency room if it’s severe—is especially important.”
But, in most cases, the occasional use of an OTC pain medicine that’s appropriate for you should be fine. Making sure your doctor is aware of all the medications you are taking can help to ensure safe and effective care, she explains.
“If you have a mild fever, musculoskeletal pain, typical arthritic-type pain, joint pain or injury, or knee pain—for those kinds of things, these medications can help,” Dr. Thomas says.
The NLM provides a fact sheet with more information on OTC pain relievers.
Note: The information provided in Yale Medicine articles is for general informational purposes only. No content in the articles should ever be used as a substitute for medical advice from your doctor or other qualified clinicians. Always seek the individual advice of your health care provider with any questions you have regarding a medical condition.
This article was medically reviewed by Dr. Thomas and Michael E. Guerra, PharmD, senior clinical specialist, Surgery & Pain Management, Yale New Haven Hospital.